Corticosteroid and False Negative HIV test ?
May 10, 2012
Hi, I already asked this question but I didnt get an anwser yet,no problem, I know you are very busy helping other peaople who are in need, and I thank you a lot for the wonderful job you do at the body.com, I hope you will help me... This is my story : I had unprotected sex ( with a person of unknown HIV status) and had many symptoms that started at 7 weeks post exposure...So I decided to get tested, I tested at 90 and 120 days post exposure with a hiv 1 antibody (including group O) and hiv 2 antibody + p24 antigen, both tests were negative, but because of my risk and the symptoms I had, I believed that these tests meant nothing, I forgot to put that in my previous question, sorry...So I decided to wait for the 6 months window period. The thing is that about 5 months after my risky exposure some bug in the garden bit me and I had a terrible allergic reaction. I had a rash all over my body, that itched a lot... I went to the Hospital and and had a corticoid injection. I did not have any fever at all, but the doctor said that she never saw a person have a reaction like that because of a bug, so I dont know if the rash was because of the bug or HIV... The next day, after the injection, the rash was gone. A few days later I had a HIV antibody (HIV 1 and 2 including group O) + p24 antigen fourth generation test, it was negative, this was 5 months after the risky event. One Month later I had another 4th generation test , this was 6 months after the risky exposure,again negative. 2 weeks after this I had a 3rd generation ELISA (HIV 1 and 2) test, this was 200 days after the exposure, negative again.So my questions are:
1- Do you think the corticoid injection (only one) could affect my HIV test? Could it cause imunnosupression and delay antibody production? So, imagine if the rash was because of ARS , that would mean that I am one those few peaople who test negative after 12 weeks and 16 weeks but then test positive at 6 months or more...So, by taking an injection that can cause delayed seroconversion, would I need to test again 6 monhts after the injection ? When will this drug get out of my body so it can start producing antibodies? Will my body ever produce antibodies again? How does this work, a HIV postive person keeps producing antibodies, or are they produced only once in a lifetime? Do you think I need PCR testing?
2- If I was seroconverting by the time I had the rash do you think the injection Stoped antibody production, causing a false negative test?
3- Do you think the rash was because of ARS or because of the bug ? I never had fever or sore throat and this happend almost 5 months after the exposure, does not sound like ARS right? Does ARS rash itch? Does the fact that the rash went away overnight, a few hours after I took the injection, mean that it was just an allergic reaction and not ARS ? in other words, if a person has ARS, and takes a Corticoid injection does the rash go away, or does the medicine have no effect?
4 - I have some mouth ulcers that come and go, the first one after 4 months from the risky event and the others last week, do think this could be a Symptom?
5-If a person has Symptoms 4, 5, and 7 months post exposure does this mean that she is a late seroconverter?
6- Am I really negative or do i need another test? if yes, when should I test again, is 3 months after the injection ( 8 months post exposure) ok? Or do you think PCR testing is better?
Please doc help me! I am very worried and have lived in hell for the past 7 months, will this nightmare ever end? What should I do next? Thank so much for youre time!
Response from Dr. Hightow-Weidman
Hello there- I think the answers to all your questions really sum up to the fact that you are not infected. A steroid injection would not affect the results of your HIV test. While i don't know the cause of your rash, it was not seroconversion (hopefully they did look for syphilis?). You don't need additional HIV testing unless you engage in other behaviors that put you at new risk. Take care,
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can You Get Disability For Having Neuropathy?
- How Long Does It Take For Hiv To Show Up In Your System?
- Can You Get Hep C From Sharing A Joint?
- Do Early Signs Of Hiv Appear Before 8 Weeks?
- When Should You Get Tested For Chlamydia Again After Treatment?
- What Percentage Of Women In The Us Have Bacterial Vaginosis?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.